Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 27, 2017, 9:23 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2017, 9:23 PM CDT (02:23 UTC)
- Expired
- May 27, 2017, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:07 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 27, 8:07 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 807 PM CDT Sat May 27 2017 .NEAR TERM...(Tonight) Issued at 807 PM CDT Sat May 27 2017 Updated mainly concerning development and evolution of convection to our north. This convection was basically along the I-40 corridor from Jackson to south of Nashville to west of Cookeville. Even with somewhat cooler conditions nearing dusk, very unstable conditions continued with mixed layer and surface CAPE values in the 2000-3000 J/kg range. Also noticed lower level shear values increasing to our north as the convection nears. The HRRR continues a trend of bringing the showers across the area in the 04-05Z timeframe. But looking at the current radar and storm movement, think they will be here an hour or so earlier. Strong to damaging wind gusts and large hail are the main threats. Higher shear values keeps the possibility of a brief tornado in the picture too. At this time, think the convection will affect mainly our southern middle Tennessee and far northeast Alabama counties first, then the remainder of the area in a NNW-SSE manner in the late evening and overnight. Update wise, sped up arrival of likely rain chances for our northern areas a few hours earlier. Left temperatures and the remaining parameters as is for now. .SHORT TERM...(Sunday through Monday) Issued at 250 PM CDT Sat May 27 2017 If the MCS does move through tonight much of the hires guidance has it through the area shortly after sunrise Sunday. However, the cold front will still be lingering off the NW and should spark another round of convection that will drop S/SE through the area Sunday afternoon/night. Timing again is very uncertain with the MCS potentially limiting activity as we may be too worked over. Plus, the main synoptic forcing with the front will be off to the NE. CAPE and shear parameters are a bit lower on Sunday and the mid-level dry air we have over the area today will be gone. So, the potential for the stronger damaging winds may not be as great. But hail and some stronger wind gusts are still possible with storms along the front. The forecast uses more of a blend because of the lingering uncertainty but if we don't have the MCS come through we could end up with some severe storms on Sunday with the front. With the front losing it's main forcing it begins to slow down as it moves through the area Sunday into Monday. This could shift the threat from severe to more of a heavy rain and flooding threat on Monday. Did stick to a blend of guidance for PoPs on Monday and kept 50 to 60 PoPs for much of the area during the day. Thunderstorm chances begin to decrease as we lose heating Monday evening. With the increased rain chances and cloud cover temps will be a little "cooler" on Monday compared to today and Sunday. Hoping to see some more consistency in the guidance in the next few runs. .LONG TERM...(Monday night through Friday) Issued at 250 PM CDT Sat May 27 2017 A broad upper trough remains over N. MN at 00z Monday with a cold front that will essentially be stalled across N. AL. The upper low remains wedged between strong high pressure over the N. Atlantic and the N. Pacific with all the energy well to our north. Locally, a mid level ridge anchored off the SE coast will allow short waves to ride along it SW to NE across N. AL. Continued SW flow at the surface will keep ushering moisture into the area as well. The upper low finally opens up and meanders eastward on Friday. At the same time, a weak upper low develops over the midwest and will track eastward. What this all means is that isolated to scattered thunderstorms will essentially stay in the forecast for the entire long term period, Monday night through Saturday night. The highest coverages will be in the afternoon but isolated showers/storms will probably linger each evening. Shear is non existent most of the week so would expected convectively induced showers and maybe a strong storm possible each afternoon. The dynamics for the weekend look stronger with greater instability so we'll watch that more in coming forecasts. Temperatures for the week will be near normal with highs in the lower 80s and lows in the lower to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat May 27 2017 Unsettled weather this TAF, as a series of convective systems move NW to SE across the region. Even in the short term, there is low confidence regarding timing of these systems. One of the models is forecasting thunderstorm complexes now across the KY/TN border and SE MO should move across this area in the late evening. Other output has those systems impacting the region during the overnight. Stayed with the quicker solution this issuance. Given an unstable atmosphere across the region, strong erratic wind gusts are expected as storm complex traverses the region. Have lowered VIS/CIG values into the lower MVFR range, with IFR or lower values possible. MVFR CIGs should continue to after sunrise Sunday, with scattered convection into the early morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...Stumpf LONG TERM...LN AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 27, 6:37 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 637 PM CDT Sat May 27 2017 ALZ001>010-016-TNZ076-096-097-281000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 637 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... More numerous thunderstorms will impact the region late this evening and overnight. Some of these storms will be strong to severe, with the main threats damaging wind gusts over 60 mph and large hail. A few tornadoes cannot be ruled out within the strongest storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Thunderstorms may still be ongoing across portions of the outlook area Sunday morning, although the coverage should diminish during the afternoon. Regardless of coverage, conditions may be favorable for the redevelopment of strong to severe thunderstorms Sunday afternoon. A slow moving cold front will bring more widespread storms Sunday night and Monday. Although a few strong to marginally severe storms will be possible, the greatest threat will come from locally heavy rainfall. The cold front is expected to stall near or just south of the region, with generally low to moderate chances for storms continuing through Friday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is likely tonight. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| May 27, 10:04 PM CDT | Special Weather Statement | HUN | Lauderdale, Limestone | 26 min |
| May 27, 10:26 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 34 min |
| May 27, 10:28 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Limestone | 32 min |
| May 27, 10:56 PM CDT | Special Weather Statement | HUN | Jackson, Madison | 34 min |
| May 27, 11:00 PM CDT | Special Weather Statement | HUN | Lauderdale, Limestone | 30 min |
| May 27, 11:18 PM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 27 min |
| May 27, 11:37 PM CDT | Special Weather Statement | HUN | Madison | 23 min |
| May 28, 12:11 AM CDT | Special Weather Statement | HUN | Lauderdale | 34 min |
| May 28, 12:33 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 42 min |
| May 28, 12:58 AM CDT | Special Weather Statement | HUN | Madison | 32 min |
| May 28, 1:02 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 28 min |
| May 28, 1:15 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 30 min |
| May 28, 1:30 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence, Limestone, Morgan | 30 min |
| May 28, 1:32 AM CDT | Special Weather Statement | HUN | Limestone | 28 min |
| May 28, 1:45 AM CDT | Special Weather Statement | HUN | Jackson | 30 min |
| May 28, 1:49 AM CDT | Special Weather Statement | HUN | Marshall | 26 min |
| May 28, 1:51 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Limestone, Marshall, Morgan | 24 min |
| May 28, 1:53 AM CDT | Special Weather Statement | HUN | Madison | 37 min |
| May 28, 2:15 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 30 min |
| May 28, 2:29 AM CDT | Special Weather Statement | HUN | DeKalb | 31 min |
| May 28, 2:44 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 31 min |
| May 28, 3:15 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 18 min |
| May 27, 9:33 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Moore | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.